Thunderstorm Wind, Otero
- When
- June 7, 9:55 PM MST
- Where
- Otero County, 0.9 mi SE of Alamogordo Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.841, -105.989
The Alamogordo ASOS recorded a peak gust of 60 mph.
A weak disturbance moved through northwest flow aloft. This disturbance combined with some moderate instability, as dew points were in the lower to mid 50s across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak disturbance moved through northwest flow aloft. This disturbance combined with some moderate instability, as dew points were in the lower to mid 50s across the region. This was enough to get a severe thunderstorm gust reported in Alamogordo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 7, 2:12 PM MST, 7 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 312 PM MDT Wed Jun 7 2017 .SYNOPSIS... We will see a good chance for rain tonight and then we will start a slow drying trend start on Thursday. Some storms will still be possible on Thursday, but less than this evening. For Friday we will see almost no rain chance except in area mountains while our temperatures will begin to warm well above normal again. The weekend will be warm and dry with breezy afternoon winds. && .DISCUSSION... Two opposing factors at work in our weather right now. At the surface we have a higher than normal amount of moisture. Our precipitable water (PW) value is a little above 1 inch which is well above normal for this time of year. So we have plenty of moisture to fuel storms. But aloft we have a decent upper level ridge which would usually inhibit any convection. Yesterday when we were very warm we were able to overcome the subsidence associated with the upper ridge. Today we have shaved a few degrees off our temperatures so it is taking a little longer to reach a temperature that will help pop our convection. So we will see some convection but it will develop later in the evening. With the amount of moisture to fuel the storms we will see a few storms approach severe levels, but again probably not as many strong storms as we saw yesterday. Then on Friday we will start to see a transition. On Friday an upper level trough moves into the Pacific Northwest. This will help turn our upper level winds to the southwest. This wind switch will help usher in much drier air. We will begin to see our PW's fall to around 0.50 inches. We may still have just enough moisture in the mountains to fire off a storm or two there, but the rest of us will be dry. Temperatures on Friday will also climb about 4 to 6 degrees above normal which will again put some lowland locations close to the triple digit mark. The weekend will continue our dry and very warm weather as our upper level southwest flow will be slow to change. We may see some breezy winds which combined with the low RH's could lead to some critical fire weather conditions. The Pacific Northwest upper level trough will move across the upper Midwest during the first part of next week. For us, we will see our upper level winds change from the southwest to the west which will continue our dry warm weather through at least the middle of next week. && .AVIATION...Valid 08/00Z-09/00Z... Scattered thunderstorms will likely be ongoing at beginning of period across the area. Storms will be moving from NW to SE with 1- 3SM TSRA BKN030-050 along with wind gusts to 40kts possible. Storms will likely be isolated at best after 06Z but increase again after 18Z, mainly over mountain areas with just some isolated coverage lowlands. Generally expect P6SM FEW-SCT070-090 SCT-BKN150-200 outside of storms. && .FIRE WEATHER... Thursday will likely be the last day for showers and thunderstorms across the region for quite some time as west to southwest winds scour out the moisture to the east. Temperatures will rebound back into the mid to upper 90s with relative humidities below 15 percent for the lowlands starting Friday and continue into early next week. Winds will be on the increase, especially starting Sunday which could lead to some near critical conditions a few days next week. After a few days of just fair to good vent rates, expect very good to excellent vent rates to return with these west to southwest winds. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 94 71 98 / 50 20 30 0 Sierra Blanca 65 91 67 94 / 40 20 30 0 Las Cruces 65 93 65 96 / 40 20 30 0 Alamogordo 64 92 65 96 / 50 20 30 0 Cloudcroft 47 68 46 73 / 50 40 30 0 Truth or Consequences 66 93 64 96 / 40 20 30 0 Silver City 59 87 58 91 / 30 40 30 0 Deming 65 94 64 97 / 30 20 30 0 Lordsburg 63 94 63 96 / 20 20 20 0 West El Paso Metro 69 93 71 98 / 50 20 30 0 Dell City 65 93 67 98 / 40 20 30 0 Fort Hancock 70 94 72 98 / 40 20 30 0 Loma Linda 65 90 67 94 / 40 20 30 0 Fabens 71 94 71 98 / 50 20 30 0 Santa Teresa 67 93 69 98 / 50 20 30 0 White Sands HQ 67 91 68 96 / 50 20 30 0 Jornada Range 66 90 64 96 / 50 20 30 0 Hatch 64 95 63 98 / 40 20 30 0 Columbus 66 96 66 98 / 20 20 30 0 Orogrande 67 91 68 96 / 50 20 30 0 Mayhill 51 77 53 82 / 50 40 30 0 Mescalero 53 78 53 82 / 50 40 30 0 Timberon 51 77 53 81 / 50 40 30 0 Winston 54 84 52 89 / 50 40 30 0 Hillsboro 60 87 58 93 / 50 40 30 0 Spaceport 63 93 61 96 / 40 20 30 0 Lake Roberts 51 86 50 89 / 40 40 30 0 Hurley 58 88 56 92 / 30 30 30 0 Cliff 58 92 58 95 / 30 30 20 0 Mule Creek 59 92 59 93 / 30 20 20 0 Faywood 61 89 58 93 / 40 30 30 0 Animas 63 94 64 97 / 30 20 20 0 Hachita 62 95 63 97 / 30 20 20 0 Antelope Wells 63 92 63 96 / 30 20 20 0 Cloverdale 60 91 61 93 / 30 20 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Grzywacz
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1135 AM MDT Wed Jun 7 2017 NMZ401>417-TXZ418>424-081745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1135 AM MDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight We have plenty of moisture and warm temperatures to help fuel scattered afternoon and evening thunderstorms. A few storms may produce 1 inch hail or wind gusts to 58 mph. Rainfall will be widespread, but most of us will see less than 0.25 inches of rain. A few isolated spots could see one inch of rain by this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will be a little drier so we will see a little less thunderstorm coverage. Much drier air will arrive on Friday and we will be dry and warm for the weekend into the first part of next week. We may see some breezy to windy conditions for the weekend which could lead to some critical fire weather conditions on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT...
Special Weather Statement National Weather Service El Paso TX 543 PM MDT WED JUN 7 2017 NMZ401-402-080030- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- 543 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL 630 PM MDT... At 542 PM MDT, trained weather spotters reported a strong thunderstorm near Little Walnut Village, or 5 miles north of Silver City, moving southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Little Walnut Village, Pinos Altos, Arenas Valley and Cherry Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3287 10835 3294 10829 3286 10811 3276 10820 TIME...MOT...LOC 2342Z 320DEG 16KT 3286 10826 MLP
Special Weather Statement National Weather Service El Paso TX 743 PM MDT WED JUN 7 2017 NMZ407-080230- Southwest Desert/Mimbres Basin NM- 743 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL 830 PM MDT... At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Deming, moving east at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Rock Hound State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3225 10772 3232 10768 3230 10748 3213 10759 TIME...MOT...LOC 0143Z 290DEG 10KT 3226 10764 MLP
The Holloman AFB radar (KHDX), 29 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Alamogordo ASOS recorded a peak gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707735.